Alert archive / Louisiana / River Flood Warnings in 2017

River Flood Warning 36, NWS New Orleans, LA

May 3, 2017Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this river flood warning at May 3, 2017, 9:32 PM CDT for Saint Tammany Parish, Louisiana. It took effect at May 4, 2017, 3:07 AM CDT. It was in force for 40 hr.

The area

The outline as issued.

The facts

Issued
May 3, 2017, 9:32 PM CDT (02:32 UTC)
In effect from
May 4, 2017, 3:07 AM CDT
Expired
May 5, 2017, 7:00 PM CDT
In force
40 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
Minor

County Saint Tammany Parish, LA

The river

Written for the forecast point Bogue Falaya River at Boston Street (CVEL1).

Action stage
5 ft
Minor stage
6 ft
Moderate stage
11 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07375175, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

369 
WGUS44 KLIX 040232
FLWLIX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service New Orleans/Baton Rouge, LA
932 PM CDT Wed May 3 2017

...The National Weather Service in New Orleans Baton Rouge has issued
a flood warning for the following rivers in Louisiana... 

  Bogue Falaya River At Boston St in Covington affecting St. Tammany 
  Parish
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Forecast crests are based upon rainfall that has occurred along with 
anticipated rain for the next 12 hours. Adjustments to the forecasts 
will be made if additional heavy rainfall occurs.

Do not drive cars through flooded areas. Remember, two feet of 
rushing water can carry away most vehicles including pickups.  Turn 
around and don't drown!

A followup product will be issued later. Stay tuned to NOAA Weather 
Radio, local tv and radio stations...or your cable provider, for the 
latest information. The latest graphical hydrologic information can 
also be found at Weather.Gov.

&&

LAC103-050832-
/O.NEW.KLIX.FL.W.0036.170504T0807Z-170506T0000Z/
/CVEL1.1.ER.170504T0807Z.170504T1800Z.170505T1800Z.NO/
932 PM CDT Wed May 3 2017

The National Weather Service in New Orleans/Baton Rouge has issued a 

* Flood Warning for 
  The Bogue Falaya River At Boston St in Covington.
* from late tonight to Friday evening.
* At  8:30 PM Wednesday the stage was 2.4 feet.
* Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...Rise above flood stage by early Thursday and continue to
  rise to near 9.0 feet by Thursday early afternoon. The river will 
  fall below flood stage by Friday early afternoon.
* Impact...At 9.0 feet...Bogue Falaya River park will be inundated. 
  Some classrooms at Christ Episcopal School grounds will flood.
* Impact...At 7.0 feet...Water will rise onto the right bank flooding 
  property of the bogue falaya towers at east Boston Street and 
  threatening commercial property on the left bank near Military 
  Road. Bogue falaya river park and christ episcopal school grounds 
  will begin to flood
* Impact...At 6.0 feet...The river will leave its banks under the 
  Boston Street bridge and begin to flood the boston towers property

&&
 
LAT...LON 3052 9004 3052 9014 3042 9016 3042 9004

&&

LAT...LON 3052 9004 3052 9014 3042 9016 3042 9004




$$
2 follow-up statements
784 
WGUS84 KLIX 041520
FLSLIX
Flood Statement
National Weather Service New Orleans/Baton Rouge, LA
1020 AM CDT Thu May 4 2017

...The flood warning continues for the following rivers in 
Louisiana...
 
  Bogue Falaya River At Boston St in Covington affecting St. Tammany 
  Parish 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Forecast crests are based upon rainfall that has occurred along with 
anticipated rain for the next 24 hours. Adjustments to the forecasts 
will be made if additional heavy rainfall occurs.

Do not drive cars through flooded areas. Remember, two feet of 
rushing water can carry away most vehicles including pickups.  Turn 
around and don't drown!

A followup product will be issued later. Stay tuned to NOAA Weather 
Radio, local tv and radio stations...or your cable provider, for the 
latest information. The latest graphical hydrologic information can 
also be found at Weather.Gov.

&&

LAC103-051200-
/O.EXT.KLIX.FL.W.0036.000000T0000Z-170505T1200Z/
/CVEL1.1.ER.170505T0600Z.170505T0600Z.170505T0600Z.NO/
1020 AM CDT Thu May 4 2017

The Flood Warning continues for
  The Bogue Falaya River At Boston St in Covington.
* until Friday morning.
* At  9:30 AM Thursday the stage was 3.9 feet.
* Flood stage is 6.0 feet.
* Forecast...The river is expected to rise to near flood stage at 
  6 feet after midnight tomorrow.
* Impact...At 6.0 feet...The river will leave its banks under the 
  Boston Street bridge and begin to flood the boston towers property

&&

LAT...LON 3052 9004 3052 9014 3042 9016 3042 9004




$$
477 
WGUS84 KLIX 050039
FLSLIX
Flood Statement
National Weather Service New Orleans/Baton Rouge, LA
738 PM CDT Thu May 4 2017

...The flood warning is cancelled for the following rivers in 
Louisiana...
 
  Bogue Falaya River At Boston St in Covington affecting St. Tammany
  Parish
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Forecast crests are based upon rainfall that has occurred along with 
anticipated rain for the next 12 hours. Adjustments to the forecasts 
will be made if additional heavy rainfall occurs.

Do not drive cars through flooded areas. Remember, two feet of 
rushing water can carry away most vehicles including pickups.  Turn 
around and don't drown!

A followup product will be issued later. Stay tuned to NOAA Weather 
Radio, local tv and radio stations...or your cable provider, for the 
latest information. The latest graphical hydrologic information can 
also be found at Weather.Gov.

&&

LAC103-050108-
/O.CAN.KLIX.FL.W.0036.000000T0000Z-170505T1200Z/
/CVEL1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
738 PM CDT Thu May 4 2017

The Flood Warning is cancelled for
  The Bogue Falaya River At Boston St in Covington.
* At  6:30 PM Thursday the stage was 3.5 feet.
* Flood stage is 6.0 feet.
* Forecast...The river crested below flood stage at 3.7 feet. The 
  river will fall to 2.2 feet by Friday morning.


&&

LAT...LON 3052 9004 3052 9014 3042 9016 3042 9004




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this river flood warning went out at May 3, 8:28 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 3, 8:28 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
828 PM CDT Wed May 3 2017

.SOUNDING DISCUSSION...
There were no problems with the upper air release this evening.
The 00Z sounding indicated a stable layer in the lower levels of
the atmosphere...below 850 mb...beneath an inversion. Above this
inversion, the sounding was unstable up through the mid levels. A
layer of drier air was noted below 700 mb. The precipitable water
value was 1.35 inches. Moderate to strong southeast flow was
present below the aforementioned inversion, with southwest winds
above the inversion veering to the west with height in the mid
levels. 11

&&

.PREV DISCUSSION... /issued 354 PM CDT Wed May 3 2017/

SYNOPSIS...

Low pressure currently centered near Texarkana with one warm front
along the southern border of Tennessee and a second warm front
just south of the Louisiana coast, where it has been anchored all
day. Convection has been riding just north of this front this
afternoon across areas south of Interstate 10. While many areas
warmed to near forecast highs this morning, as rain moved in,
temperatures have fallen significantly into the 60s for much of
the area. Likely to see a brief spurt of gusty winds over the next
hour or two as pressures near Lake Pontchartrain have jumped about
4 mb in the last hour. Will drop Tornado Watch 190 with issuance
of forecast package as convection has moved out of those areas.

SHORT TERM...

Mesoscale models have struggled with convection today, as warm
front still has not moved inland. This is bringing heavy rain axis
closer to the coast, and heavy rain emphasis more likely to be
south of Lake Pontchartrain tonight. Reluctant to drop Flash Flood
Watch over northern portions of the area, as convection with
squall line could still drop a quick couple of inches of rain. As
we have not gotten into the warm sector for significant
destabilization, threat of severe weather is somewhat less, but
not zero.

Will need to monitor areas downwind of Lake Pontchartrain behind
the front for the potential of a Wind Advisory. For now, it
appears winds will be short of advisory criteria...which is 25
mph sustained.

Current scenario would have heaviest precipitation east of the
CWA prior to 12z, but still could see lingering showers/rain
through the morning hours. Should see some clearing by late
afternoon as system shifts east across Mississippi and Alabama.

Friday and Saturday will be dry and cool. Lows both mornings
likely to be 10-15 degrees below normal. With dry air in place,
highs 75 to 80 both days. 35

LONG TERM...

Upper ridging will move into the area and take up residence Sunday
through the middle of next week. Dry weather with temperatures
warming into the mid, and possibly upper 80s. Lows gradually
moderating from the 50s to the 60s. No large variations in medium
range guidance.

AVIATION...

A generally messy forecast for the next 24 hours with widespread
showers and thunderstorms. While there is lower than normal
confidence, have tried to capture short term trends and the timing
of the worst conditions as the squall line moves through this
evening and tonight. Conditions should gradually improve from west
to east Thursday morning, but winds will remain elevated and gusty
depending on location due to a tight pressure gradient as high
pressure builds into the area. 95/DM

MARINE...

Headlines remain in place with exercise caution headlines now and
Small Craft Advisories going into effect at 06z. Could see a few
gusts to gale force, but confidence not high enough for a warning.
Advisories currently through 00z Friday, but likely to need
extended beyond that. Probably will be carrying headlines through
at least Friday night for most of the coastal waters before
conditions begin to subside. 35

DECISION SUPPORT...

DSS CODE...Orange.
DEPLOYED...None.
ACTIVATION...None.
ACTIVITIES...Flash Flood Watch and Severe threat through tonight.

Decision Support Service (DSS) Code Legend:
GREEN  = No weather impacts that require action
BLUE   = Long fused Watch/Warning/Advisory in effect or high
         visibility event
YELLOW = Heightened impacts with short fused
         Watch/Warning/Advisory issuances; Radar support
ORANGE = High Impacts - Slight to Moderate risk of severe weather;
         Nearby tropical events, HAZMAT or other large episodes
RED    = Full engagement for moderate risk of severe weather; Direct
         tropical threats; events of national significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  55  65  46  73 / 100  10   0   0
BTR  56  69  50  74 / 100  10   0   0
ASD  61  69  49  76 / 100  40  10   0
MSY  63  70  53  75 / 100  30   0   0
GPT  65  72  51  75 / 100  60  10   0
PQL  64  73  47  76 / 100  60  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 7 AM CDT Thursday for LAZ034>037-039-040-
     046>050-056>072.

GM...Small Craft Advisory from midnight tonight to 7 PM CDT Thursday
     for GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.

MS...Flash Flood Watch until 7 AM CDT Thursday for MSZ068>071-077-
     080>082.

GM...Small Craft Advisory from midnight tonight to 7 PM CDT Thursday
     for GMZ532-534-536-538-550-552-555-557-570-572-575-577.

&&
Hazardous weather outlook, May 3, 6:03 PM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
603 PM CDT Wed May 3 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-041115-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
603 PM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

There is a slight risk of severe thunderstorms for all of southern
Mississippi and southeast Louisiana tonight. The main hazards
with severe weather will be tornadoes, damaging winds and large
hail.

A Flash Flood Watch is in effect for all of southern Mississippi
and southeast Louisiana through 7 am Thursday. Total rainfall
amounts are expected to be 3 to 5 inches with locally higher
amounts possible.

Small craft advisories are posted starting at midnight tonight
through at least Thursday afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small craft advisories may be extended into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely later tonight.

In the hours before

Local storm report, May 3, 5:18 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
518 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     MARINE TSTM WIND 31 E VENICE             29.30N 88.84W
05/03/2017  M47.00 MPH       GMZ555             LA   AWOS

            AWOS STATION KMIS ON OIL PLATFORM IN MAIN PASS BLOCK 140B
            REPORTED A SUSTAINED 41 KNOT WIND IN A THUNDERSTORM.

&&

BWAGNER
Local storm report, May 3, 5:59 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
559 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     MARINE TSTM WIND 55 E VENICE             29.27N 88.44W
05/03/2017  M48.00 MPH       GMZ577             XX   AWOS

            KVKY MEASURED A 42 KNOT GUST.

&&

CBANNAN
Special weather statement, May 3, 7:22 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service New Orleans LA
722 PM CDT WED MAY 3 2017

LAZ037-046>050-056-057-072-040045-
Livingston-Iberville-Ascension-St. Helena-Southern
Tangipahoa-Assumption-West Baton Rouge-St. James-East Baton Rouge-
722 PM CDT WED MAY 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ASCENSION...WESTERN ST.
JAMES...SOUTHEASTERN WEST BATON ROUGE...SOUTHERN ST. HELENA...
LIVINGSTON...SOUTHEASTERN IBERVILLE...WEST CENTRAL TANGIPAHOA...EAST
BATON ROUGE AND NORTHEASTERN ASSUMPTION PARISHES...

At 721 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Baker to Bayou Sorrel. Movement was east
at 55 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Gonzales,
Donaldsonville, Plaquemine, Port Allen, Oak Hills Place, St. Gabriel,
Walker, Addis, Brusly, White Castle, Livingston, Independence,
Sorrento, French Settlement, Albany and Port Vincent.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3068 9121 3067 9057 3065 9057 3066 9050
      2995 9079 3010 9144
TIME...MOT...LOC 0021Z 277DEG 47KT 3061 9117 3016 9135
Special weather statement, May 3, 7:55 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service New Orleans LA
755 PM CDT WED MAY 3 2017

LAZ049-050-058-071-072-040130-
Livingston-Ascension-Northern Tangipahoa-Southern Tangipahoa-St. John
The Baptist-
755 PM CDT WED MAY 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. JOHN THE BAPTIST...
CENTRAL ASCENSION...LIVINGSTON AND TANGIPAHOA PARISHES...

At 755 PM CDT, a strong thunderstorm was located near Whitehall, or
16 miles northeast of Gonzales, moving east at 55 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hammond, Gonzales, Ponchatoula, Walker, Livingston, Independence,
Sorrento, French Settlement, Albany, Port Vincent, Springfield,
Natalbany, Robert, Whitehall, Killian and Tickfaw.

LAT...LON 3074 9026 3035 9025 3025 9034 3022 9041
      3015 9043 3016 9064 3017 9064 3015 9070
      3016 9092 3034 9091 3034 9090 3052 9090
      3078 9028
TIME...MOT...LOC 0055Z 263DEG 47KT 3036 9070
Special weather statement, May 3, 9:24 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service New Orleans LA
924 PM CDT WED MAY 3 2017

LAZ040-062-MSZ080-081-040300-
Orleans-St. Tammany-Harrison-Hancock-
924 PM CDT WED MAY 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORLEANS AND
SOUTHEASTERN ST. TAMMANY PARISHES...WESTERN HARRISON AND HANCOCK
COUNTIES...

At 924 PM CDT, a strong thunderstorm was located near Pearlington, or
11 miles east of Slidell, moving east at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Slidell, Long Beach, Bay St. Louis, Waveland, Diamondhead, Pearl
River, Kiln, Pearlington, Shoreline Park and Stennis Space Center.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3030 8929 3036 8928 3037 8935 3033 8938
      3034 8934 3031 8933 3025 8942 3018 8946
      3019 8946 3016 8962 3018 8958 3018 8960
      3011 8970 3016 8971 3016 8966 3017 8972
      3038 8977 3060 8920 3034 8916
TIME...MOT...LOC 0224Z 261DEG 34KT 3030 8958

CAB
Local storm report, May 3, 9:31 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
931 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     MARINE TSTM WIND LAKEFRONT AIRPORT       30.04N 90.03W
05/03/2017  M41 MPH          ORLEANS            LA   ASOS

&&

PGRIGSBY

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:22 PM CDTSpecial Weather StatementLIXAscension, East Baton Rouge, Iberville, Livingston, Saint James23 min
May 3, 7:55 PM CDTSpecial Weather StatementLIXAscension, Livingston, Tangipahoa35 min
May 3, 8:58 PM CDTSevere Thunderstorm WarningLIXSaint Tammany32 min
May 3, 9:07 PM CDTSpecial Marine WarningLIX53 min
May 3, 9:43 PM CDTSpecial Marine WarningLIX92 min
May 3, 11:18 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles3 hr
May 3, 11:19 PM CDTAreal Flood AdvisoryLIXSaint Tammany3 hr
May 4, 12:12 AM CDTSpecial Marine WarningLIX63 min
May 4, 12:13 AM CDTSpecial Weather StatementLIXPlaquemines47 min
May 4, 12:16 AM CDTSpecial Marine WarningLIX59 min
May 4, 12:39 AM CDTSevere Thunderstorm WarningLIXJefferson, Plaquemines51 min
May 4, 1:11 AM CDTSpecial Marine WarningLIX64 min
May 4, 1:13 AM CDTSpecial Marine WarningLIX62 min
May 4, 2:15 AM CDTSpecial Marine WarningLIX60 min
May 4, 2:18 AM CDTSpecial Marine WarningLIX57 min
May 4, 3:11 AM CDTSpecial Marine WarningLIX49 min
May 4, 3:13 AM CDTSpecial Marine WarningLIX47 min
May 4, 5:26 AM CDTSpecial Marine WarningLIX79 min
May 4, 6:42 AM CDTSpecial Marine WarningLIX63 min

Nearby

River Flood Warnings in Louisiana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.